Friday, October 31, 2008

Should side effects be worse than the illness?

I have been avoiding posting on this blog because firstly not sure what to say. Things have been ok, I have been getting out and about and keeping quite busy, so no point posting for sake of it. Secondly, I noticed I had 21 posts in august and september and didn't want to break that pattern, this is my 22 nd post this month (damn- but prob best to break that one before turns into OCD)

I picked up my Depakote today, well I actually went to pick up zolpidem to get some sleep as bit anxious and fidgety at night and haven;t slept for while but somewhow Dapokote was attached waiting for collection. I quickly shooved it in my bag thinking the pharmacist must now view me as the local loon as I live in a quiet, quite elderly neighbourhood, but perhaps my paranoia there. I haven't taken any yet, but reading through the leaflet is quite scary.

It lists the side effects you must tell a doctor about immediatley as they all do, then under, do not be concerned or see a doctor but maybe mention it whenever you next see someone is the following symptoms:

Tremors
Loss of consciousness
Hearing Problems
Hallucinations
Bedwetting
Jerky muscle movements

Now I expect some side effects, but these are not side effects which should be listed under 'do not be at all concerned' heading surely. In fact I would go as far as to say these side effects if experienced are worse than the effects of the iillness themselves. Now I might not suffer these, but they are listed as 'common'. I have not taken them yet, because I feel fine at the moment and better than I have done it long while. And I think I may need more time to contemplate. Another thought occured that they are the first meds I have in house since last overdose so if things get really bad again they would be the wrong ones to take. Not that I am anywhere near that place but looking at my history with meds is still a concern.

3 comments:

Disillusioned said...

Side effects are horrible. These sound particularly bad. I am aware that I have an arsenal of meds in my home at present, given various (unsuccessful) med changes. The med changes have been unsuccessful at least in part because of the side effects of the meds. Fortunately my GP is realistic and was very open to my comments about the side effects of Clomipramine. I totally understand your reservations - I suppose the question I would ask about the side effects is "how common is "common"?

La-reve said...

Thanks

Yes I suppose its one of those where I have to try and see. That's what I agreed with Psychiatrist and want to be seen as trying. No other meds have worked so far, guess I need something. Fingers crossed on side effect front

Mandy said...

Hi Lareve

If you talk to the professionals they tend to poo poo side effects. Some won't even acknowledge that they exist. I kid you not.

Trying to be fair here, the chances of you having all the side effects listed are low but chances of you getting some side effects are high. That is the choice all of us have to make when we try medication or continually take it.

I find, most of the time, the side effects of medication are too severe for me to cope with. Perhaps that is just me. I could be highty intolerant.

Certainly don't want to put you off trying the Depakote. What my friend and I do is when we try new medication, we have a hot line to each other so if things get really bad effects wise, we can either talk through things or be with each other. Have you someone close who can be there if things get bad?

I am here and you can always contact me but that isn't the same as having someone close by.

Yesterday, at neurologists, she wanted to prescribe me Amitriptalene (I can never spell the names of these drugs) but realising I was Bipolar (cos I had told her when she took my details down) she said she would try other anti convulsant medication.

If you are really worried about side effects perhaps you could start on low dose. The lowest dose and see how it affects you. Just a thought.

Let me know how it goes x